Alert archive / Nevada / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 29, NWS Las Vegas, NV

August 19, 2014Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 19, 2014, 12:56 PM PDT for Clark County, Nevada. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2014, 12:56 PM PDT (19:56 UTC)
Expired
Aug 19, 2014, 1:45 PM PDT
In force
49 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 42 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 1:00 PM PDTTSTM WND DMGCal Nev Ari, NVCAL-NEV-ARI BUSINESS REPORTS SEVERAL DOWNED TREES DUE TO WIND IN CAL-NEV-ARI. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3074 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WUUS55 KVEF 191956
SVRVEF
NVC003-192045-
/O.NEW.KVEF.SV.W.0029.140819T1956Z-140819T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1256 PM PDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 145 PM PDT.

* AT 1254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CAL NEV ARI...OR 12 MILES SOUTH OF SEARCHLIGHT...AND WAS MOVING
  NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SEARCHLIGHT AND CAL NEV ARI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3518 11486 3530 11501 3536 11500 3554 11492
      3545 11466 3543 11465 3517 11483
TIME...MOT...LOC 1956Z 204DEG 8KT 3529 11489

$$

MORGAN
2 follow-up statements
101 
WWUS55 KVEF 192021
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
121 PM PDT TUE AUG 19 2014

NVC003-192045-
/O.CON.KVEF.SV.W.0029.000000T0000Z-140819T2045Z/
CLARK NV-
121 PM PDT TUE AUG 19 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM PDT
FOR EXTREME SOUTH CENTRAL CLARK COUNTY...

AT 119 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE ORIGINAL STORM OVER CAL NEV ARI HAD WEAKENED. HOWEVER...NEW 
STORMS WERE DEVELOPING SOUTHWEST OF CAL NEV ARI AND ALSO TO THE 
SOUTHEAST NEAR CHRISTMAS TREE PASS. THE STORMS WERE MOVING NORTHEAST 
AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 95.

LAT...LON 3518 11486 3528 11498 3550 11481 3545 11466
      3543 11465 3517 11483
TIME...MOT...LOC 2020Z 204DEG 8KT 3534 11486

$$

MORGAN
130 
WWUS55 KVEF 192037
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
137 PM PDT TUE AUG 19 2014

NVC003-192046-
/O.EXP.KVEF.SV.W.0029.000000T0000Z-140819T2045Z/
CLARK NV-
137 PM PDT TUE AUG 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL CLARK
COUNTY WILL EXPIRE AT 145 PM PDT...

AT 135 PM PDT...RADAR SHOWED THE THUNDERSTORM WHICH HAD BEEN OVER 
CAL NEV ARI HAD MOVED EAST AND WEAKENED A BIT. THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE...HOWEVER...HEAVY 
RAIN AND FLASH FLOODING REMAIN A THREAT...AND A FLASH FLOOD WARNING 
REMAINS IN EFFECT UNTIL 345 PM PDT.

LAT...LON 3518 11486 3528 11497 3550 11481 3545 11466
      3543 11465 3517 11483
TIME...MOT...LOC 2036Z 204DEG 8KT 3537 11484

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:07 AM PDT, 9 hours 49 minutes earlier.

Area forecast discussion, Aug 19, 3:07 AM PDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 AM PDT MON AUG 19 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM DROPPING DOWN THE WEST COAST WILL
ACT UPON MONSOON MOISTURE IN PLACE LEADING TO A CHANCE OF
THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND
NORTHWEST ARIZONA AT LEAST THROUGH WEDNESDAY. TEMPERATURES WILL
REMAIN SEVERAL DEGREES BELOW NORMAL.
&&

.SHORT TERM...THROUGH TONIGHT...
WILL BE BRIEF THIS MORNING AS SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUE. STORMS BASICALLY NORTH AND EAST OF A LINE FROM THE NEVADA
NATIONAL SECURITY SITE TO LAKE MEAD THEN SOUTH TO ESSEX CALIFORNIA.
INTENSE STORM NEAR COYOTE SPRINGS FINALLY WEAKENING. STRONGER CORES
THAT HAVE GONE OVER GAUGES SEEM TO BE PRODUCING AROUND FOUR TENTHS
OF AN INCH IN AN HOUR OR LESS. SEVERAL FLOOD ADVISORIES ARE IN
AFFECT FOR NORTHEAST CLARK AND MOHAVE COUNTIES.

SHOWERS/THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SHIFT NORTH AND
EAST INTO THE MORNING. ALL THIS ACTIVITY IS ASSOCIATED WITH A MINOR
PERTURBATION EJECTING OUT OF CLOSED LOW ALONG THE CENTRAL CALIFORNIA
COAST AND ADDITIONAL LIFT ASSOCIATED WITH 70 KT JETSTREAK. HI-RES
MODEL SUGGEST ISOLATED THUNDERSTORMS COULD RE-FIRE THIS AFTERNOON
OVER SOUTHEAST CALIFORNIA, SOUTHERN NEVADA AND NEAR THE SOUTHERN
SIERRA. ACTION OVER SOUTHEAST CALIFORNIA MAY PERSIST WELL INTO THE
EVENING/OVERNIGHT AS IT MOVES ACROSS MOHAVE COUNTY.

.LONG TERM...WEDNESDAY THROUGH MONDAY...MADE A FEW MINOR TWEAKS TO
THE LONG TERM FORECAST WEDNESDAY THROUGH FRIDAY AFTERNOON. AFTER
THAT POINT MODELS DIVERGE TO THE POINT WHERE LITTLE VALUE CAN BE
ADDED OVER THE PREVIOUS FORECAST.

BY EARLY WEDNESDAY MORNING AN UPPER LEVEL LOW WILL BE SITUATED OVER
SOUTHWEST CALIFORNIA PLACING A 70-80KT JET OVER THE SOUTHEASTERN
HALF OF THE FORECAST AREA. THESE DYNAMICS WILL ALLOW FOR A SLIGHT
CHANCE OF SHOWERS/THUNDERSTORMS TO CONTINUE FROM TUESDAY NIGHT INTO
WEDNESDAY. POPS WERE INCREASED THROUGH THE MORNING HOURS TO ACCOUNT
FOR THIS POSSIBILITY. MODEL DIFFERENCE IN THE PATH OF THE LOW AND
THE DISTRIBUTION OF MOISTURE BEGIN AS EARLY AS WEDNESDAY AFTERNOON.
AT THIS TIME IT APPEARS TO BE ABOUT A 60/40 SPLIT IN THE
DETERMINISTIC AND ENSEMBLE GUIDANCE WITH THE MAJORITY LEANING TOWARD
MORE PROGRESSIVE SOLUTIONS WHICH TAKE THE LOW ON AN EASTERLY TRACK
ACROSS THE SOUTHWEST [THE OTHER 40 PERCENT STALL THE LOW AND ALLOW
IT TO MEANDER OVER THE EASTERN PACIFIC]. THAT SAID...CONFIDENCE IS
FAIRLY LOW ON HOW FAST ANY OF THIS WOULD HAPPEN. IN ANY CASE HAVE
CONTINUED THE TREND OF GRADUALLY DRYING THINGS OUT THROUGH THE
PERIOD.

THE ALREADY BELOW NORMAL FORECAST TEMPERATURES WERE COOLED SLIGHTLY
DURING THE MIDDLE OF THE WEEK BEFORE THE DRYING TREND ALLOWS TEMPS
TO CLIMB BY THE UPCOMING WEEKEND.
&&

.AVIATION...FOR MCCARRAN...THERE WILL BE STORMS WELL NORTH AND EAST
OF THE VALLEY WELL INTO THIS MORNING. THIS EARLY MORNING ACTIVITY
WILL CONTINUE TO SHIFT EAST OR DISSIPATE. ISOLATED STORMS COULD
RE-FIRE IN THE AFTERNOON AND EARLY EVENING OVER THE SURROUNDING
MOUNTAINS. CONFIDENCE LOW THAT TERMINALS WOULD BE AFFECTED SO LEFT
MENTION OUT OF FORECAST. CONVECTION WILL BE PRESENT IN THE MORMON
MESA AND PEACH SPRINGS CORRIDORS THROUGH MUCH OF THE NEXT 24 HOURS
AND COULD LEAD TO SHIFTING WINDS AT THE TERMINAL FROM OUTFLOW.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS
ALONG AND EAST OF A LINE FROM ESSEX TO RACHEL THIS MORNING, THEN
REDEVELOP THIS AFTERNOON. STORMS COULD PERSIST WELL PAST MIDNIGHT
OVER MOHAVE COUNTY. THE MAIN CONCERNS WILL BE GUSTY SHIFTING WINDS
AND VERY HEAVY RAIN WITH LOW CEILINGS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF
FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST
THROUGH TUESDAY.
&&

SHORT TERM/AVIATION...PIERCE
LONG TERM...WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Aug 19, 7:56 AM PDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
756 AM PDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      3 E BARSTOW-DAGGETT AP  34.86N 116.73W
08/18/2014                   SAN BERNARDINO     CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER MEASURED 1.72 INCHES. ALL ROADS
            CLOSED FOR ABOUT 3 SQUARE MILES DUE TO FLASH FLOODING.

&&

BP
Local storm report, Aug 19, 9:51 AM PDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
951 AM PDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      2 SE OVERTON            36.51N 114.43W
08/19/2014                   CLARK              NV   PARK/FOREST SRVC

            RANGER AT VALLEY OF FIRE STATE PARK REPORTED THAT SEVERAL
            EMPLOYEES WERE UNABLE TO MAKE IT TO THE PARK BETWEEN 6
            AND 8 AM DUE TO FLOODING ACROSS MOAPA VALLEY RD/HIGHWAY
            169 JUST SOUTH OF THE SIMPLOT PLANT.

&&

WOLCOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:34 AM PDTAreal Flood AdvisoryVEFClark, Lincoln6 hr
Aug 19, 4:04 AM PDTFlash Flood WarningVEFClark3 hr
Aug 19, 7:19 AM PDTAreal Flood WarningVEFClark8 hr
Aug 19, 12:24 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 19, 12:51 PM PDTFlash Flood WarningVEFClark5 hr
Aug 19, 1:40 PM PDTFlash Flood WarningVEFClark3 hr
Aug 19, 1:47 PM PDTFlash Flood WarningVEFClark3 hr
Aug 19, 2:07 PM PDTSevere Thunderstorm WarningVEFClark53 min
Aug 19, 4:36 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 19, 4:57 PM PDTAreal Flood AdvisoryVEFClark3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.